Massachusetts, 2016

High Wind and Strong Wind in Massachusetts, November 20 to 21, 2016

November 20 to 21, 2016 · NWS BOX · 4 events in 4 counties and zones

A surface low pressure area tracked across northeast MA late on Nov. 20 and moved northeast of the region on Nov.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A surface low pressure area tracked across northeast MA late on Nov. 20 and moved northeast of the region on Nov. 21. A potent upper level disturbance moved across southern New England on the 20th.

Rain changed to a period of heavy wet snow across the higher terrain above 1000 feet in the slopes of the Berkshires early in the morning on the 20th. Snow accumulated 3 to 5 inches by 8 AM on the 20th. Then another 2 to 4 inches occurred from the 20th into early on the 21st...with 2-day totals reaching 9 inches in Heath and 6 inches in Rowe, both in Franklin County, MA. This did not reach Winter Storm Warning temporal thresholds.

Gusty southwest winds also occurred on the 20th, followed by strong west winds with a few pockets of high winds behind the system on the 21st, causing some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 20, 6:58 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 20, 6:58 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
658 AM EST Sun Nov 20 2016

.SYNOPSIS...
Rain ends as a brief period of accumulating snow across the east
slopes of the Berkshires this morning.  Otherwise, windy and cold
weather with scattered rain and snow showers are anticipated later
this morning into Monday.  Blustery and cool weather continues Tuesday
then high pressure briefly builds in for Wednesday. Another low
pressure may affect the region Thursday into Friday with mostly
rain, but the precip may begin as snow or ice across interior
northern MA on Thanksgiving Day.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM update...
Band of rain ahead of the sfc low has lifted to the north with
dry slot moving up from the south. As a result, rain has tapered
off across much of central/eastern New Eng. However, steady precip
continues in western New Eng with snow over the higher terrain in
the Berkshires assocd with strong low level frontogenesis.

The best forcing lifts to the north this morning. However, as mid
level low moves across SNE, axis of deep moisture will move back
into the region with renewed rain and snow showers developing,
especially interior. The snow and additional accum will be mainly
confined to the higher elevations in the Berkshires but will mix
in across the Worcester hills and higher terrain in NE CT this
morning with little or no accum.

Previous discussion...

A Winter Weather Advisory has been issued for the east slopes of
the Berkshires, where advisory level accums are expected through
mid morning. The highest snowfall amounts are expected to occur at
elevations over 1500 feet.

The other concern will be for strong westerly wind gusts this
afternoon.  Most of the gusts should be in the 30 to 40 mph range,
but a few gusts up to 45 mph are certainly possible.  Therefore, we
opted to issue a wind advisory beginning this afternoon, but used
stronger wording for Monday which will discuss in the next section.

Temperatures will fall through mid morning behind surface low
pressure system and the associated cold front.  Temps this afternoon
should range from the middle to upper 30s across the higher terrain,
to mainly the lower to middle 40s in the lower elevations. Strong
winds will make it feel colder though especially given our recent
stretch of mild weather.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...

A windy and cold night is in store for the region.  Impressive upper
level energy coupled with some lake moisture will result in
scattered rain/snow showers, which will likely change to mainly snow
showers even in the lower elevations.  A few neighborhoods may see
the ground whitened and perhaps some localized areas across the high
terrain of the Worcester Hills see an inch of snow.  However, the
bulk of the snow accums will be found across the east slopes of the
Berks, as enough Lake moisture may result in an additional inch or
two of snow. Therefore, have continued the Winter Weather Advisory
for the East slopes of the Berks for a total of 2 to 6 inches of
snow through tonight. Highest amounts expected at elevations over
1500 feet.

As mentioned earlier it will be windy tonight.  The 850 mb westerly
jet is on the order of 40 to 50 knots and despite nightfall, enough
cold advection will allow for some of that to mix down.  With the
potential for a few gusts between 40 and 50 mph have continued the
wind advisory. Low temps will mainly be in the upper 20s to around
30, but the strong winds will make it feel colder.

Monday...

Despite plenty of clouds remaining, enough diurnal heating will
result in a very windy day.  Expect frequent wind gusts of 40 to 50
mph and have put the greatest focus on the risk for downed tree
limbs/isolated power outages on Monday.  A few snow showers and
flurries are still possible, especially along the east slopes of the
Berkshires.  However, they probably will not be as numerous as today
and tonight given shortwave/cold pool aloft lifting further north.
High temps will only reach into the middle 30s across the higher
terrain, to the lower 40s along the coastal plain.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Blustery and cool Tuesday with less wind Wednesday
* Some rain possible Thu/Fri which may begin as snow/ice distant
  interior Thanksgiving Day
* A coastal storm possible Sat but confidence is very low

Overview...
Fairly active pattern during the extended period as series of
Pacific shortwaves traverse the CONUS and move into the NE late in
the period. An unsettled period is possible Thu through Sat but
timing, amplitude and configuration of the shortwaves is uncertain
leading to a low confidence forecast. Otherwise, dry and chilly
weather expected through midweek as closed low lifts north from
northern New Eng with NW flow aloft.

Details...

Monday night and Tuesday...
Closed low across northern New Eng gradually lifts into the
Maritimes Tue. Cyclonic NW flow will bring period of clouds,
especially interior high terrain with some leftover snow showers
possible Mon night. Otherwise, should see a mix of sun and clouds
during Tue. Strong pressure gradient will lead to blustery NW winds,
strongest during Mon evening with wind advisory gusts possible.
Temps will be several degrees below normal, mid 30s to lower 40s.

Wednesday...
High pres builds into the region from the west resulting in
diminishing wind and sunshine, although temps remaining below normal
with highs upper 30s to mid 40s.

Thanksgiving Day through Saturday...
Series of shortwaves will affect the region but considerable
forecast spread leads to a low confidence forecast. Models in
agreement that primary low moving into the Lakes on Thu will fill
with secondary development south of the New Eng coast. This will
bring a period of mostly rain to the region as thermal profile is
warm but precip may begin as snow or ice distant interior if it
comes in early. Low confidence as timing is uncertain and precip
could hold off until later Thu. Coastal low pres may linger SE of
New Eng Fri with some showers possible. Then another coastal storm
may affect the region Sat but there is considerable uncertainty with
amplitude of shortwave energy moving in from the west.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Today...Moderate to high confidence. Sct to numerous showers will
redevelop, especially interior. Snow mainly confined to higher
terrain in the Berkshires with mixed rain/snow showers higher
terrain in central MA and NE CT. IFR/MVFR conditions will improve
to mainly MVFR this afternoon. Westerly wind gusts of 25 to 35
knots expected.

Tonight and Monday...Moderate to high confidence.  A broken deck of
marginal MVFR-VFR CIGS.  Scattered rain/snow showers particularly
tonight that will trend towards scattered snow showers as temps
cool.  Westerly wind gusts of 30 to 40 knots tonight and 35 to 45
knots on Monday.

KBOS TAF...Moderate to high confidence in TAF.

KBDL TAF...Moderate to high confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday night and Tuesday...High confidence. Mostly VFR cigs but
areas of MVFR cigs possible over interior high terrain. NW gusts to
30 kt with G35-40 kt possible Mon evening.

Wednesday...High confidence. VFR with mainly clear skies and
diminishing wind.

Thursday...Low confidence. Conditions lowering to MVFR/IFR as rain
moves in which may being as snow/ice distant interior. However,
timing is uncertain and precip and lower cigs may be delayed.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

High confidence.  Intensifying low pressure lifting into northern
New England today will result in an increasing pressure gradient.
This will also combined with strong cold advection over the
relatively mild ocean to result in an extended period of gale force
wind gusts.  Westerly wind gust of 30 to 40 knots expected through
Monday, with some gusts up to 45 knots possible across our southern
waters later tonight into Monday.

Outlook /Monday Night through Thursday/...

Monday night and Tuesday...High confidence. NW gales Mon night which
may linger into Tue but trend will be for winds diminishing below
gales on Tue. Rough seas.

Wednesday...Moderate confidence. NW gusts to 25 kt early then
diminishing below 20 kt as high pres builds in from the west.

Thursday...Low confidence. Winds will depend on timing and track of
low pres moving in from the west and redeveloping south of New Eng.
Rain may develop sometime Thu.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 11 AM this morning to 7 PM EST Monday for
     CTZ002>004.
MA...Wind Advisory from 11 AM this morning to 7 PM EST Monday for
     MAZ002>024-026.
     Winter Weather Advisory until 5 AM EST Monday for MAZ002-008-
     009.
RI...Wind Advisory from 11 AM this morning to 7 PM EST Monday for
     RIZ001>008.
MARINE...Gale Warning until 4 AM EST Tuesday for ANZ232.
     Gale Warning until 7 AM EST Tuesday for ANZ231-233-234-254.
     Gale Warning until 7 PM EST Monday for ANZ230-236.
     Gale Warning until 7 AM EST Tuesday for ANZ235-237-255-256.
     Gale Warning until 7 AM EST Tuesday for ANZ250-251.

&&

SYNOPSIS...KJC/Frank
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...KJC
AVIATION...KJC/Frank
MARINE...KJC/Frank
Hazardous weather outlook, Nov 20, 3:38 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
338 AM EST SUN NOV 20 2016

MAZ002-008-009-210845-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
338 AM EST SUN NOV 20 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A LOW POTENTIAL FOR A COASTAL SYSTEM TO IMPACT THE
REGION AROUND THE THANKSGIVING HOLIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ003>007-010>024-026-RIZ001>008-210845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
338 AM EST SUN NOV 20 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A LOW POTENTIAL FOR A COASTAL SYSTEM TO IMPACT THE
REGION AROUND THE THANKSGIVING HOLIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ255-256-210845-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-233-234-254-210845-
CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-210845-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235-237-210845-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-210845-
BOSTON HARBOR-NARRAGANSETT BAY-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-210845-
NANTUCKET SOUND-
338 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Nov 20, 8:19 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
819 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 ESE PLAINFIELD        42.50N  72.88W
11/20/2016  M2.0 INCH        HAMPSHIRE          MA   COCORAHS

            24 HOUR SNOWFALL.

0738 AM     SNOW             HEATH                   42.67N  72.82W
11/20/2016  M3.0 INCH        FRANKLIN           MA   HAM RADIO

            HAM RADIO

0750 AM     SNOW             2 SW PLAINFIELD         42.49N  72.95W
11/20/2016  M1.5 INCH        HAMPSHIRE          MA   COCORAHS

            24 HOUR SNOWFALL.

0814 AM     SNOW             WORTHINGTON             42.42N  72.93W
11/20/2016  M2.2 INCH        HAMPSHIRE          MA   CO-OP OBSERVER

0818 AM     SNOW             ROWE                    42.70N  72.90W
11/20/2016  M3.1 INCH        FRANKLIN           MA   CO-OP OBSERVER

&&

WS
Local storm report, Nov 20, 8:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
837 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             HAWLEY                  42.57N  72.88W
11/20/2016  M5.1 INCH        FRANKLIN           MA   CO-OP OBSERVER

            NWS COOP EAST HAWLEY

&&

WS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Eastern Essex

When
November 20, 8:55 AM EST to 9:55 AM EST
Where
Eastern Essex forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Weatherflow mesonet station on Children's Island, 1 mile off of Marblehead, MA, measured sustained winds of 40 mph at 855 AM on Nov. 20. Freshwater Cove and Plum Island reported sustained winds of 32-37 mph. The next day, a wind gust to 50 mph was recorder by the mesonet at Salisbury Plains, MA.

Strong Wind, Eastern Franklin

When
November 20, 11:00 AM EST
Where
Eastern Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Wind gusts estimated at 40-50 mph knocked down wires on Wisdom Way in Greenfield at 11 AM. The winds pesisted through much of the afternoon.

Strong Wind, Suffolk

When
November 20, 7:00 PM EST to November 21, 4:00 PM EST
Where
Suffolk forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Weatherflow mesonet sites recorded wind gusts of 46 mph at Deer Island at 711 PM on the 20th and at Carson Beach at 201 PM on the 21st. In between these times, amateur radio operators reported that siding was blown off of a multi-story building in Dorchester at 7 AM on the 21st.

Strong Wind, Western Essex

When
November 21, 4:06 PM EST
Where
Western Essex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Wind gusts estimated at 40-50 mph knocked down several large tree limbs in Heath during the late afternoon on the 21st.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667152, 667165, 667191, 667167.